ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community  

Go Back   ADD Forums - Attention Deficit Hyperactivity Disorder Support and Information Resources Community > TREATMENT & MANAGEMENT > Medications > Strattera
Register Blogs FAQ Chat Members List Calendar Donate Gallery Arcade Mark Forums Read

Strattera (Atomoxetine HCI)

Reply
 
Thread Tools Display Modes
  #1  
Old 01-08-17, 11:15 AM
Scattered1983 Scattered1983 is offline
Newbie
 

Join Date: Jan 2017
Location: Ohio
Posts: 2
Thanks: 0
Thanked 0 Times in 0 Posts
Scattered1983 is on a distinguished road
Strattera: 1.5 years in

Background: 34 year-old male. ADD-I. Nicknamed "The Absentminded Professor" by high school teachers. Difficulty with procrastination, forgetfulness, and ability to follow through. Co-morbid anxiety and episodic depression. I use marijuana pretty much daily, but my symptoms thoroughly pre-date my use, and they don't go away if I stop smoking pot. Mostly, discontinuing marijuana just gives me greater problems with anxiety and racing thoughts, and I realize that I use it to self-medicate.

Graduated with a Bachelor's degree, and am holding down a job and a relationship, but every achievement in my life comes at great difficulty, and all my accomplishments feel tenuous.

In couples counseling, it was suggested that I might have ADD. I brushed it off as a trendy diagnosis. Then my SO's therapist suggested, based on her descriptions of my behavior, that I might have ADD. I capitulated, took some online questionnaires that indicated I was a shoe-in for diagnosis, and saw a p-doc.

As a former cardiac patient with WPW, I was leery of stimulants, and was put on Strattera about 1.5 years ago, eventually ramping up to 80 mg, taken in the morning.

Early days: During my adjustment period, side-effects were all-consuming. There were "fight or flight" symptoms all the time and a consistent "druggy" feeling. I would wake up very early and have difficulty returning to sleep. Hunger and thirst became abstract concepts with little real meaning to me. Since I am overweight, I appreciated the appetite suppressant. As the dosage increased, constipation became unbearable, I developed prostate discomfort, and my eyes began to hurt.

On the other hand, concentration and focus improved dramatically, especially at 60 and 80 mg. Better yet, I experienced a greater degree of emotional regulation. My emotions wouldn't ramp up so quickly, giving me room to think about conflicts more rationally. I found I was having fewer fights with my SO that involved feelings of my being persecuted, and my home life improved dramatically.

Sex: Within a couple of weeks, the sexual side-effects appeared. Retrograde ejaculation has occurred from time to time, as has, very disconcertingly, ejaculation preceding orgasm. More consistent, it has been difficult to develop and maintain an erection, with my ability to do so getting better the farther away from my dose I am and approaching normal in the morning. Along with difficulty in developing and maintaining an erection, there have been problems with premature orgasm, sometimes occurring without being fully erect.

Viagra has been a Godsend, but requires putting more forethought into sexual activity. All in all, I'm having noticeably less sex than I was before I had Strattera. This is doubly unfortunate, as it has left my libido intact, or even slightly heightened.

Vyvanse: Generally speaking, my blood pressure since taking Strattera has been pretty good - recently, the best in my adult life. Still, on an early visit to my p-doc, he was concerned about a modestly higher BP reading. He decided to take me off Strattera and put me on Vyvanse, despite my case history.

At first, I liked it pretty well. Focus and concentration were even better than Strattera, and the side-effects were mild and manageable. However, Vyvanse did not help with emotional regulation to the same degree as Strattera, which was something that I had come to see as just as valuable as help focusing.

Within about a month, things went badly. I wound up in the ER with life-threateningly high blood pressure and had to discontinue use. I went back to Strattera, and went through the acclimation process again.

Suicidal thoughts: With time, side effects got a little better, but were still very real, and very intrusive. After a while at 80 mg per day, I began to have suicidal impulses - more like momentary physical compulsions. While I know depression very well, any prior suicidal ideation was fairly abstract and lacked any sort of urgency or sense that I was in danger of following through. This was different.

I realize that there is a black box warning for suicidal thoughts in children and teenagers, but that adults are not warned about this possibility. Based on my own experience and anecdotes gleaned from online, that's ********. STRATTERA MAY MAKE YOU WANT TO KILL YOURSELF. PERIOD. FULL STOP.

It's fortunate that I don't have a firearm in the house, or I might not be here.

As shaken as I was, I knew that if I reported this to my p-doc, he would take me off Strattera, and having already ruled out stimulants, my ADD would be untreated.

Latter days: So I endeavored to cut my dose, and have since the suicidal thoughts have taken 40 mg per day. The suicidal compulsions haven't come back. I don't feel druggy or on edge all the time anymore, my eyes don't hurt, and the constipation and urinary side-effects have gotten better. Sexual dysfunction is still a problem.

Unfortunately, I don't get nearly the focus and concentration benefits I had higher doses, but there is a little help. Also, the emotional regulation benefits seem to be intact at 40 mg, and so the drug continues to be very much worth taking for me.

Questions: I'm concerned about taking Strattera long-term. What's it doing to my prostate? What's it doing to my ability to sexually perform? Should I take up exercise, and CBT, and could these things replace my prescription? If I go off Strattera, how long until I can consider myself "baseline". By taking it, am I making permanent changes to my brain chemistry?

After an incident of sexual dysfunction that really messed with my head, I resolved to go off Strattera. This led to a giant fight with my SO, as our relationship has definitely benefited from my being medicated. And so I'm continuing at 40 mg per day. But I'm not happy about it.

Advice, help, or commiseration is appreciated.
Reply With Quote
  #2  
Old 02-18-17, 03:24 PM
finallyfound10's Avatar
finallyfound10 finallyfound10 is offline
ADDvanced Forum ADDvocate
 

Join Date: May 2010
Location: Pennsylvania, USA
Posts: 1,716
Thanks: 1,538
Thanked 1,611 Times in 886 Posts
finallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond reputefinallyfound10 has a reputation beyond repute
Re: Strattera: 1.5 years in

I'm on Strattera and like it so far. The suicidal ideation on 80 mg is scary. I haven't experienced that due to Stattera but have in the past.

I am female so I can't speak to your sexual dysfunctions. No, exercise and CBT won't due what an ADHD med can do but it certainly will help with your life and health in general. These meds aren't supposed to make permanent changes to our body.

Good luck!
__________________
ADHD-Inattentive, Adjustment Disorder w/Mixed Features of Anxiety and Depression, Dyscalculia (Math disability), Rejection Sensitivity Dysphoria, Adult Child of an Alcoholic.
Strattera 100 mg, Wellbutrin 450 mg XL, Klonopin 0.5 mg as needed.
Brene Brown
Shame derives it's power from being unspeakable.
Shame corrodes the very part of us that believes we are capable of change.
Shame cannot survive being spoken. It can't survive empathy.

Reply With Quote
Reply

Bookmarks


Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)
 
Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is On
Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
After 1.5 years of Vyvanse I'm unsure how or whether to continue, any help or advice? mnmat0 Vyvanse 12 09-29-14 07:55 AM
Strattera seems like all side effects to me xJPx Strattera 17 10-04-12 07:35 AM
ADHD comorbid Anxiety: Strattera + Concerta Combo d0c.hollywood General Medication Discussion 2 07-11-12 10:11 AM
ADD/OCD. Marriage Crisis after 10 years. Tiezto Relationships & Social Issues 12 12-03-11 05:41 PM
Weening off Strattera I-Ubuntu Strattera 3 01-13-11 08:47 PM


All times are GMT -4. The time now is 08:33 AM.


Powered by vBulletin® Version 3.7.4
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
(c) 2003 - 2015 ADD Forums